Translator Disclaimer
December, 1993 Asymptotic Inference with Response-Adaptive Treatment Allocation Designs
William F. Rosenberger
Ann. Statist. 21(4): 2098-2107 (December, 1993). DOI: 10.1214/aos/1176349412


A response-adaptive treatment allocation design for a clinical trial attempts to place the majority of patients on the treatment that appears more successful, based on the responses of patients already treated. One example of such a design is the randomized play-the-winner rule developed by Wei and Durham, which randomizes the treatment assignment probabilities according to the outcomes of treatments previously assigned. For a trial with dichotomous treatment responses and a randomized play-the-winner assignment scheme, exact small sample permutation tests of the hypothesis of equal treatment effects and large sample tests based on a population model have previously been developed. We present a large sample permutation test statistic for this case; under certain conditions on the sequence of responses, the test statistic is shown to be asymptotically normal. For a trial with a continuous response variable, we develop a rank-based analog of the randomized play-the-winner assignment scheme. Simulation evidence in both cases suggests that a normal approximation to the test statistic works well for moderate-sized trials, with some conservatism in the extreme tails.


Download Citation

William F. Rosenberger. "Asymptotic Inference with Response-Adaptive Treatment Allocation Designs." Ann. Statist. 21 (4) 2098 - 2107, December, 1993.


Published: December, 1993
First available in Project Euclid: 12 April 2007

zbMATH: 0799.62108
MathSciNet: MR1245783
Digital Object Identifier: 10.1214/aos/1176349412

Primary: 62G10
Secondary: 62G20

Rights: Copyright © 1993 Institute of Mathematical Statistics


Vol.21 • No. 4 • December, 1993
Back to Top